Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 135, NWS Nashville, TN

July 20, 20185 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 7:12 PM CDT for 5 counties in Tennessee. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 7:12 PM CDT (00:12 UTC)
Expired
Jul 20, 2018, 8:00 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, Fentress County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 126 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:30 PM CDTHAIL 14 Ne Celina, TNESTIMATED 1 INCH HAIL REPORTED IN PEA RIDGE
Jul 20, 7:32 PM CDTHAIL 1Byrdstown, TNFACEBOOK PHOTOS SHOWED DIME TO QUARTER SIZE HAIL IN BYRDSTOWN
Jul 20, 7:44 PM CDTTSTM WND DMG7 Wnw Livingston, TNTREE REPORTED DOWN NEAR 170 STANDING STONE PARK HIGHWAY NEAR HILLHAM. POWER OUTAGES REPORTED AS WELL.
Jul 20, 7:50 PM CDTHAIL 14 Ese Byrdstown, TNFACEBOOK PHOTOS SHOWED QUARTER SIZE HAIL IN THE CEDAR GROVE AREA
Jul 20, 8:07 PM CDTHAIL 1Celina, TNQUARTER SIZE HAIL REPORTED IN CELINA.
Jul 20, 8:08 PM CDTTSTM WND DMGCelina, TNSEVERAL TREES DOWN ON MOSS ARCOT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3305 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3305 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS54 KOHX 210012
SVROHX
TNC027-049-087-133-137-210100-
/O.NEW.KOHX.SV.W.0135.180721T0012Z-180721T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
712 PM CDT FRI JUL 20 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Overton County in Middle Tennessee...
  Pickett County in Middle Tennessee...
  Northeastern Jackson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Fentress County in Middle Tennessee...

* Until 800 PM CDT.

* At 711 PM CDT, severe thunderstorms were located along a line
  extending from near Albany to near Celina to 7 miles northeast of
  Gainesboro, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Livingston, Jamestown, Celina, Gainesboro, Byrdstown, Allardt, Wolf
  River Dock, Dale Hollow Lake, Pall Mall, Pickett State Park,
  Standing Stone State Park and Grimsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

If on or near Dale Hollow Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3625 8502 3637 8567 3661 8555 3662 8551
      3663 8523 3660 8479 3642 8468
TIME...MOT...LOC 0011Z 276DEG 28KT 3666 8515 3660 8546 3644 8555 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
019 
WWUS54 KOHX 210029
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
729 PM CDT FRI JUL 20 2018

TNC027-049-087-133-137-210100-
/O.CON.KOHX.SV.W.0135.000000T0000Z-180721T0100Z/
Overton TN-Pickett TN-Jackson TN-Clay TN-Fentress TN-
729 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR OVERTON...PICKETT...NORTHEASTERN JACKSON...CLAY AND FENTRESS
COUNTIES...

At 728 PM CDT, severe thunderstorms were located along a line
extending from Sunnybrook to 9 miles west of Byrdstown to near
Livingston, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Livingston, Jamestown, Celina, Gainesboro, Byrdstown, Allardt, Wolf
River Dock, Dale Hollow Lake, Pall Mall, Pickett State Park, Standing
Stone State Park and Grimsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3625 8502 3637 8567 3661 8555 3662 8551
      3663 8523 3660 8479 3642 8468
TIME...MOT...LOC 0028Z 276DEG 28KT 3665 8499 3659 8530 3643 8539 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:32 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 4:32 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
432 PM CDT Fri Jul 20 2018

.DISCUSSION...

Updated late this afternoon wording in zone forecast product to
emphasize most of the potential impacts of shwrs/tstms, some tstms
possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp,
dewpoint, and wind speed/direction grids. Initially, remainder of
the forecast looks like it continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Last couple of runs of the HRRR are starting to
hone in on a 20Z to 00Z window for a line of strong to severe
storms to move across Middle Tennessee. So the 18Z TAF's will
reflect these times for afternoon and early evening convection.
There may be more isolated activity later in the evening and
possibly overnight, but not definitive enough yet to mention in
the forecast. Look for a wind shift late tonight or early Saturday
morning as the actual surface boundary pushes through the mid
state.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  89  71  85  70 /  60  20  20  60  30
Clarksville    71  88  69  83  68 /  50  10  10  50  20
Crossville     68  81  66  76  64 /  60  50  30  60  40
Columbia       72  88  69  84  68 /  60  20  10  50  30
Lawrenceburg   71  88  68  84  67 /  60  20  10  50  40
Waverly        71  88  69  84  68 /  70  10   0  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........19
Hazardous weather outlook, Jul 20, 6:02 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
602 PM CDT Fri Jul 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-210900-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
602 PM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a moderate risk for severe thunderstorms tonight for
locations generally around and north of I-40 and generally along
and west of I-65. There is an enhanced risk for severe
thunderstorms for the remainder of Middle Tennessee. Scattered to
numerous showers and thunderstorms are expected to develop through
the evening hours across southern Kentucky, then spread
southeastward across Middle Tennessee into this evening and tonight.
With severe thunderstorms that do develop, large hail, damaging
winds, frequent cloud to ground lightning strikes, isolated
tornadoes, and brief heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk for severe thunderstorms across the
southeast half of Middle Tennessee on Saturday afternoon into
Saturday evening. There is a marginal risk for the rest of the
mid state region Saturday afternoon into Saturday evening.
A few strong to severe thunderstorms containing damaging winds
and or large hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight and might once again
be needed Saturday afternoon into Saturday evening across Middle
Tennessee.

Spotter Thunderstorm Reporting Criteria...

Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Wind > 50 mph (measured)
Structural Damage
Trees or power lines down

31

In the hours before

Special weather statement, Jul 20, 6:47 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT FRI JUL 20 2018

TNZ010-011-034-210030-
Fentress TN-Pickett TN-Clay TN-
647 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR PICKETT...NORTHERN CLAY AND NORTH
CENTRAL FENTRESS COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Tompkinsville to 6
miles west of Albany. Movement was east at 35 mph. These storms
were also showing some development southward into Tennessee.

If these storms continue to develop southward, half inch hail and
winds in excess of 50 mph will be possible with these storms.
Severe thunderstorm warnings may be needed.

Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Moss, Dale Hollow Lake, Pall
Mall, Pickett State Park, Boles and Ashlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3660 8479 3653 8474 3654 8573 3662 8579
      3663 8523
TIME...MOT...LOC 2345Z 283DEG 30KT 3666 8567 3666 8525

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:27 PM CDTSevere Thunderstorm WarningOHXClay33 min
Jul 20, 7:46 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam44 min
Jul 20, 7:56 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett49 min
Jul 20, 8:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White52 min
Jul 20, 8:34 PM CDTTornado WarningOHXCumberland, Fentress, Overton, Putnam26 min
Jul 20, 8:47 PM CDTTornado WarningOHXCumberland, Putnam, White28 min
Jul 20, 8:52 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, White23 min
Jul 20, 9:10 PM CDTTornado WarningOHXCumberland, White35 min
Jul 20, 9:14 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam, White46 min
Jul 20, 9:44 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White46 min
Jul 20, 9:48 PM CDTAreal Flood AdvisoryOHXCumberland, Putnam, White3 hr
Jul 20, 10:20 PM CDTSpecial Weather StatementOHXPickett40 min
Jul 20, 10:40 PM CDTSpecial Weather StatementOHXVan Buren35 min
Jul 20, 11:25 PM CDTSpecial Weather StatementOHXCumberland35 min
Jul 20, 11:48 PM CDTSpecial Weather StatementOHXJackson, Overton42 min
Jul 21, 12:02 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam28 min
Jul 21, 12:15 AM CDTSpecial Weather StatementOHXClay, Fentress, Macon, Pickett45 min
Jul 21, 12:27 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam33 min
Jul 21, 12:39 AM CDTSpecial Weather StatementOHXTrousdale51 min
Jul 21, 12:48 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam57 min
Jul 21, 12:52 AM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam2 hr
Jul 21, 1:01 AM CDTSpecial Weather StatementOHXJackson, Overton, Putnam, Smith44 min
Jul 21, 1:21 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Sumner, Trousdale, Wilson39 min
Jul 21, 1:53 AM CDTAreal Flood AdvisoryOHXDeKalb, Smith, Wilson2 hr
Jul 21, 2:04 AM CDTSpecial Weather StatementOHXCannon, DeKalb, Van Buren, Warren, White, Wilson56 min
Jul 21, 2:38 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy52 min
Jul 21, 2:55 AM CDTSpecial Weather StatementOHXMacon, Sumner65 min
Jul 21, 3:38 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson67 min
Jul 21, 4:52 AM CDTSpecial Weather StatementOHXDeKalb23 min
Jul 21, 5:04 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Van Buren, White28 min
Jul 21, 5:31 AM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White29 min
Jul 21, 7:35 AM CDTSpecial Weather StatementOHXPutnam40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.